Alert archive / North Carolina / Flash Flood Warnings in 2023
Flash Flood Warning 35, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 27, 2023, 9:02 PM EDT for 4 counties in North Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2023, 9:02 PM EDT (01:02 UTC)
- Expired
- Aug 27, 2023, 10:04 PM EDT
- In force
- 62 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Chatham County, NC, Harnett County, NC, Lee County, NC, Moore County, NC
The radar
The Raleigh/Durham radar (KRAX), 66 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 572 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
844
WGUS52 KRAH 280102
FFWRAH
NCC037-085-105-125-280415-
/O.NEW.KRAH.FF.W.0035.230828T0102Z-230828T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
902 PM EDT Sun Aug 27 2023
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
South Central Chatham County in central North Carolina...
West Central Harnett County in central North Carolina...
Lee County in central North Carolina...
Northeastern Moore County in central North Carolina...
* Until 1215 AM EDT.
* At 902 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. The expected rainfall rate is 1 to 1.5 inches in 1
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Sanford, Broadway, Cameron, Gum Springs, Tramway, Lemon Springs,
Cumnock, Olivia and Seminole.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3552 7938 3556 7935 3559 7931 3560 7915
3559 7905 3550 7901 3547 7896 3545 7895
3543 7895 3539 7897 3534 7901 3533 7905
3532 7916 3533 7925 3537 7935 3540 7938
3547 7939
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR
$$
PWB1 follow-up statement
544
WGUS72 KRAH 280204
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
1004 PM EDT Sun Aug 27 2023
NCC037-085-105-125-280214-
/O.CAN.KRAH.FF.W.0035.000000T0000Z-230828T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chatham NC-Harnett NC-Lee NC-Moore NC-
1004 PM EDT Sun Aug 27 2023
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL CHATHAM, WEST
CENTRAL HARNETT, LEE AND NORTHEASTERN MOORE COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3552 7938 3556 7935 3559 7931 3560 7915
3559 7905 3550 7901 3547 7896 3545 7895
3543 7895 3539 7897 3534 7901 3533 7905
3532 7916 3533 7925 3537 7935 3540 7938
3547 7939
$$
CAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 8:45 PM EDT, 17 minutes earlier.
Area forecast discussion, Aug 27, 8:45 PM EDT, 17 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 845 PM EDT Sun Aug 27 2023 .SYNOPSIS... A weak front will hold nearly stationary over the Carolinas through Tuesday. Tropical Storm Idalia in the southern Gulf of Mexico may affect the Gulf Coast and Southeast during the mid to late week. && .NEAR TERM /THROUGH TONIGHT/... As of 305 PM Sunday... After brief and small scale subsidence in the wake of morning storms which impacted our NE, we're finally seeing substantial cu growth and initiation of scattered storms across the area, and these appear to be focused in areas of differential heating and/or along the CAPE gradients. Apart from slightly lower CAPE near the VA border, a result of this morning's low clouds, SBCAPE is already 2000-3000 J/kg across the area, highest over our SE edge near and east of the lingering surface boundary. While our effective bulk shear remains low at just 15-20 kts at most, it's expected to increase to 20-30 kts with an uptick in, and backing of, mid level winds as weak mid level ridging at the Southeast coast briefly breaks down and a weak shortwave trough shifts E through WV/KY/TN through tonight. We'll stay quite moist tonight with PWs holding at 135-145% of normal with a steady SW flow through the mid and upper levels and persistent elevated marginal CAPE last through the night. After high coverage of showers and storms through mid evening, featuring merging and outflow-driven storms with slow cell motion leading to locally heavy rainfall, sunset and the loss of insolation should result in a slow downturn in coverage and intensity of storms after midnight, but still expect scattered showers and isolated storms to persist through the overnight hours. Low clouds will redevelop overnight, first over the N in the less-unstable air then spreading E and S overnight, yielding overcast skies nearly everywhere at daybreak. Lows will be in the low-mid 70s. (A low this morning of 76 at RDU would tie the day's record high minimum temp, unless RDU falls below 76 by 1 am EDT tonight.) -GIH && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... As of 230 PM Sunday... Today's stalled surface front/trough will remain across the region again Monday. It should generally be across eastern counties during the day, then drift more towards the western counties overnight. With minimal change in air mass, the forecast will be relatively similar to today's conditions, although there is not quite as much confidence on the placement of showers and have therefore gone with likely pops everywhere instead of categorical pops. Counties across the western third of the forecast area are under a slight (level 2 of 4) risk for excessive rainfall, while the rest of the forecast area is under a marginal (level 1 of 4) risk for excessive rainfall. In addition, all areas are under a marginal (level 1 of 5) risk for severe weather with a threat of damaging winds. Highs will be 3-5 degrees cooler than today, with values ranging from the upper 70s to the upper 80s. Overnight lows should also be slightly cooler, ranging from the mid 60s to the lower 70s. && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 236 PM Sunday... An upper ridge will develop off the Florida coast in wake of Hurricane Franklin's northward departure. Simultaneously, an upper trough will dig down into the southeast through mid-week. These two features will effectively pull Tropical Storm Idalia northward into Florida Wednesday, and then northeast across the Carolina coast through early Friday. Precipitation: Persistent forecast for Tuesday as anomalous PWAT remains over the area. Best chance for rain appears moreso across western areas Tuesday afternoon/evening as a vorticity lobe stretches along the Appalachian mountains. The stalled boundary may also drift further west on Tuesday, supportive of better chances there. Still, diurnal heating will likely promote scattered showers/storms further east as well. Scattered showers will lingering into the overnight period. Tropical Storm Idalia is still forecast to strengthen into a hurricane before making landfall in Florida near the Big Bend area Wednesday. From there, it is likely to move northeastward along the Georgia to Carolina coastal areas through Thursday afternoon. While the mean ensemble output still tracks the center of the system along or just offshore our coastal areas, it does appear increasingly likely that we will see enhanced tropical moisture stream into our area as the system slides by. While guidance suggests this will be a quick moving system, heavy tropical rain and high rain rates appear possible given the proximity of a stalled boundary near the NC/SC border. Given that CAD-like conditions are expected to develop as a sfc high slides into the Mid-Atlantic Wednesday into Thursday, it appears that stable conditions should mostly preclude any svr/tornadic threat. Thus, the main potential threat with this system currently appears to be the potential for heavy rain capable of producing flash flooding especially for those along the NC/SC border. Additionally, given the tightening gradient between the tropical system and the high to our north, gusty winds will be possible well ahead of storm (although any tropical-force winds will likely stay to our south). We will continue to track and monitor Idalia's development and provide updates as needed. Rain chances Thursday night into Friday will largely depend on how quickly the storm moves offshore. For now, will maintain slight to chance POPs during this period, highest of which will continue to be focused across our south and east. The storm should pull offshore by early Saturday ushering in dry weather for next weekend. Temperatures: Without an appreciable change in airmass on Tuesday, temperatures will remain warm in the upper 80s to lower 90s. The influence of the sfc high will start to be felt some on Wednesday, as highs hover in the mid 80s. By Thursday, the CAD conditions will likely be locked in, which could produce seasonably cool temperatures especially across the northwest. The current forecast calls for high temps in the lower 70s (NW) to mid/upper 70s (SE) on Thursday. However, some guidance is even suggesting temps could drop into the lower to mid 60s in the Triad which would be considerably below normal for this time of year. After another cooler day on Friday (highs in the mid to upper 70s), temps will start to rebound again next weekend back up into the mid to upper 80s. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... As of 845 PM Sunday... Showers and storms are popping up quickly over the N Piedmont. These showers and storms will continue to grow in both coverage and intensity, with periods of heavy downpours producing sub-VFR conditions likely late afternoon through at least the evening at most sites. Scattered to numerous showers and isolated storms will continue after midnight with a threat at all terminal sites well into the night, although activity will slowly decrease through the night. Sub-VFR conditions are likely to develop everywhere, starting around 03z in the NW (INT/GSO) and spreading E and S such that all sites will be IFR/LIFR after about 08z. These cigs will slowly lift but to no better than MVFR, although northern terminals may remain IFR through the end of the TAF valid period, especially if areas of rain linger well into the day Mon. Surface winds will be mostly light from the NE. Looking beyond 18z Mon, a general wet period will continue, with numerous showers and storms expected Mon through Tue (and perhaps beyond, especially across the SE). Showers/storms will be possible at any time, but highest coverage will be from late afternoon through evening each day. Early-morning sub-VFR fog/cigs are also possible areawide Mon through mid week. Tropical Storm Idalia, currently in the far southern Gulf of Mexico, may impact the Gulf Coast and Southeast states mid to late week. Central NC is most likely to see a threat of heavy rain and strong gusty winds, with the primary impact window from early Wed through Thu night. Drier weather and a trend to VFR is expected Fri. Consult products from NWS Raleigh and the National Hurricane Center for details on TS Idalia and its impacts. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...Hartfield SHORT TERM...Green LONG TERM...Luchetti AVIATION...PWB/Hartfield
Hazardous weather outlook, Aug 27, 4:58 AM EDT, 16 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 458 AM EDT Sun Aug 27 2023 NCZ007>011-021>028-038>043-073>078-083>086-088-089-280900- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 458 AM EDT Sun Aug 27 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Strong to locally severe thunderstorms are possible this afternoon and evening, with damaging wind gusts as the main threat. Isolated to scattered flash flooding is also possible from storms with heavy rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to locally severe thunderstorms are possible Monday afternoon and evening, with damaging wind gusts as the main threat. Isolated to scattered flash flooding is also possible from storms with heavy rain. Showers and thunderstorms early to the middle of the week could produce local flash flooding, as well. A tropical cyclone is expected to strengthen in the eastern Gulf of Mexico and move northward toward the Florida Gulf Coast on Tuesday. Uncertainty regarding the eventual track is moderate to high, but gusty winds and heavy rainfall from this system could affect the area late Wednesday into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. JJT
In the hours before
Special weather statement, Aug 27, 4:02 PM EDT, 5 hours before
Special Weather Statement
National Weather Service Raleigh NC
402 PM EDT Sun Aug 27 2023
NCZ074-075-084-085-272100-
Scotland NC-Richmond NC-Montgomery NC-Moore NC-
402 PM EDT Sun Aug 27 2023
...A strong thunderstorm will impact portions of southwestern Moore,
north central Scotland, southeastern Montgomery and northeastern
Richmond Counties through 500 PM EDT...
At 402 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hoffman, or 11 miles northeast of Rockingham, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southern Pines, Pinehurst, Hoffman, Pinebluff, Foxfire, Taylortown,
Norman, Derby, Sandhills Game Land and Camp Mackall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3496 7948 3494 7971 3525 7978 3527 7942
TIME...MOT...LOC 2002Z 176DEG 9KT 3503 7961
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PWBSpecial weather statement, Aug 27, 4:29 PM EDT, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Raleigh NC
429 PM EDT Sun Aug 27 2023
NCZ086-088-272130-
Hoke NC-Cumberland NC-
429 PM EDT Sun Aug 27 2023
...A strong thunderstorm will impact portions of western Cumberland
and southeastern Hoke Counties through 530 PM EDT...
At 428 PM EDT, Doppler radar was tracking a strong thunderstorm
7 miles west of Fayetteville, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph. Heavy rain with locally 1 to 1.5
inches in 45 minutes.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fayetteville, Fort Liberty, Hope Mills, Eastover, Stedman, Vander,
Cedar Creek, Rockfish and Bonnie Doone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3485 7892 3486 7893 3487 7892 3489 7893
3490 7894 3495 7903 3489 7912 3489 7914
3516 7910 3507 7866 3505 7866 3485 7875
3485 7883 3484 7887
TIME...MOT...LOC 2028Z 289DEG 12KT 3503 7899
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PWBSpecial weather statement, Aug 27, 4:34 PM EDT, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
434 PM EDT Sun Aug 27 2023
NCZ075-272130-
Moore NC-
434 PM EDT Sun Aug 27 2023
...A strong thunderstorm will impact portions of central Moore County
through 530 PM EDT...
At 434 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pinehurst, or 9 miles west of Southern Pines, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southern Pines, Carthage, Pinehurst, Aberdeen, Whispering Pines,
Pinebluff, Foxfire, Taylortown, Vass and Seven Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3512 7957 3514 7959 3515 7961 3517 7962
3518 7964 3519 7965 3529 7967 3539 7931
3520 7927 3519 7929 3517 7931 3516 7933
3512 7938 3511 7958
TIME...MOT...LOC 2034Z 259DEG 8KT 3522 7956
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PWBSpecial weather statement, Aug 27, 5:21 PM EDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Raleigh NC
521 PM EDT Sun Aug 27 2023
NCZ075-077-088-272215-
Harnett NC-Moore NC-Cumberland NC-
521 PM EDT Sun Aug 27 2023
...A strong thunderstorm will impact portions of east central Moore,
southwestern Harnett and northwestern Cumberland Counties through 615
PM EDT...
At 520 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pope AFB, or 7 miles northwest of Fort Liberty, moving north at 10
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fort Liberty, Pope AFB, Spring Lake, Vass, Olivia, Pineview, Anderson
Creek and Timberlake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3515 7910 3517 7910 3518 7911 3517 7913
3518 7913 3517 7914 3519 7917 3519 7918
3520 7919 3524 7929 3533 7923 3531 7918
3544 7905 3537 7883 3511 7901
TIME...MOT...LOC 2120Z 201DEG 7KT 3522 7909
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PWBSpecial weather statement, Aug 27, 5:29 PM EDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Raleigh NC
529 PM EDT Sun Aug 27 2023
NCZ088-089-272230-
Sampson NC-Cumberland NC-
529 PM EDT Sun Aug 27 2023
...A strong thunderstorm will impact portions of Sampson and eastern
Cumberland Counties through 630 PM EDT...
At 529 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clinton, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clinton, Harrells, Godwin, Roseboro, Garland, Newton Grove,
Salemburg, Turkey, Falcon and Autryville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3467 7832 3470 7837 3475 7839 3485 7850
3485 7867 3525 7869 3526 7841 3527 7829
3522 7824 3520 7816 3509 7817 3508 7816
3490 7815 3474 7820 3471 7813 3470 7812
3465 7818 3465 7832
TIME...MOT...LOC 2129Z 184DEG 13KT 3499 7836
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PWBSpecial weather statement, Aug 27, 8:27 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Raleigh NC
827 PM EDT Sun Aug 27 2023
NCZ024-025-040-280130-
Chatham NC-Durham NC-Orange NC-
827 PM EDT Sun Aug 27 2023
...A strong thunderstorm will impact portions of southeastern Orange,
southwestern Durham and northeastern Chatham Counties through 930 PM
EDT...
At 827 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Carrboro, or 8 miles south of Chapel Hill, moving
north at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Durham, Chapel Hill, Carrboro, Jordan Lake, Crosswinds Boating
Center, Bynum, Crosswinds Campground, Parkwood and Fearrington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3602 7886 3580 7893 3578 7893 3575 7894
3572 7896 3574 7917 3605 7919
TIME...MOT...LOC 0027Z 184DEG 8KT 3581 7906
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
PWBThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:21 PM EDT | Flash Flood Warning | RAH | Anson, Montgomery, Richmond, Stanly | 3 hr |
| Aug 27, 8:27 PM EDT | Special Weather Statement | RAH | Durham | 63 min |
| Aug 27, 8:40 PM EDT | Areal Flood Advisory | RAH | Chatham, Durham, Orange | 3 hr |
| Aug 27, 8:59 PM EDT | Flash Flood Warning | RAH | Chatham, Durham, Orange | 105 min |
| Aug 27, 9:24 PM EDT | Areal Flood Advisory | RAH | Randolph | 3 hr |
| Aug 27, 9:53 PM EDT | Areal Flood Advisory | RAH | Moore | 3 hr |
| Aug 27, 10:16 PM EDT | Areal Flood Advisory | RAH | Durham | 3 hr |
| Aug 27, 11:28 PM EDT | Areal Flood Advisory | RAH | Guilford | 67 min |
| Aug 28, 12:24 AM EDT | Flash Flood Warning | RAH | Edgecombe, Nash, Wilson | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.